Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 11, 2017, 3:49 PM MDT for Custer County, Oglala Lakota County, Pennington County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2017, 3:49 PM MDT (21:49 UTC)
- Expired
- Jul 11, 2017, 4:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Custer County, SD, Oglala Lakota County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 51 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:46 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 11, 1:46 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 146 PM MDT Tue Jul 11 2017 .DISCUSSION...(This Evening Through Tuesday) Issued at 133 PM MDT Tue Jul 11 2017 Upper level analysis has mainly zonal flow across the northern Rockies and northern Plains. Skies are clear with the exception of some cumulus development and towering cumulus over the Black Hills. At the surface, low pressure was located across southwest Manitoba, with a cold front running south through central ND and western SD. Temperatures at 2PM across the forecast area are in the mid 80s to upper 90s, and winds are breezy northwest behind the front, and breezy west to southwest ahead. Tonight into Wednesday...There will be a better chance for showers and a few storms tonight and early Wednesday as the next disturbance passes over the area. With instability relatively low across much of the the area overnight, shower activity should be on the light side. Wednesday will be a little cooler behind the front, with highs in the mid 80s to lower 90s. After morning shower activity tapers off, there will be a chance for afternoon and evening thunderstorms across much of the area. A few storms could be on the strong side, with gusty winds and hail, especially across the Black Hills and adjacent plains. The rest of the week and the weekend look to be on the drier side, with mostly isolated thunderstorm activity expected at times, especially over the Black Hills. The heat will return as the ridge and high pressure rebuild over the intermountain west and the Rockies. Highs will be back in the 90s to around 100 from Thursday through the weekend, with triple digit highs a good possibility across much of the plains early next week. .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 133 PM MDT Tue Jul 11 2017 VFR conditions will prevail through much of the period. Another impulse will bring SCT-ISOLD TS to the area this evening and overnight. Gusty winds can be expected in/near any TS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 7 PM CDT this evening for SDZ049. WY...None. && DISCUSSION...15 AVIATION...13
Hazardous weather outlook, Jul 11, 5:33 AM MDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 533 AM MDT Tue Jul 11 2017 SDZ001-002-012>014-024>032-041>044-046-047-072>074-WYZ054>058-071- 121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 533 AM MDT Tue Jul 11 2017 /633 AM CDT Tue Jul 11 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Hot temperatures will continue with highs in the 90s to around 100. The grassland fire danger index will reach the high to very high categories this afternoon on the South Dakota Plains. Isolated thunderstorms will be possible mainly this evening and overnight. Strong winds will be the main threat from thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and mainly dry weather will continue. Isolated thunderstorms are possible at times. Isolated strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-121300- Tripp- 633 AM CDT Tue Jul 11 2017 This Hazardous weather outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight A heat advisory is in effect today as heat indices of 100 to 103 are expected this afternoon. The grassland fire danger index will reach the high category this afternoon. Isolated thunderstorms will be possible mainly tonight. Strong winds will be the main threat from thunderstorms .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and mainly dry weather will continue. Isolated thunderstorms are possible at times. Isolated strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 11, 3:24 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Rapid City SD 324 PM MDT TUE JUL 11 2017 SDZ030-031-042-112215- Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD- 324 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...NORTH CENTRAL OGLALA LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES UNTIL 415 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near Thompson Butte, or 19 miles southeast of Rapid City, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scenic, Folsom, northwestern Badlands National Park, Sheep Mountain Table, Thompson Butte and Railroad Buttes. LAT...LON 4361 10257 4384 10309 4396 10304 4385 10240 TIME...MOT...LOC 2124Z 290DEG 18KT 4387 10299 Calderon
Local storm report, Jul 11, 3:26 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 3 NNE BLACKHAWK 44.19N 103.29W
07/11/2017 E1.25 INCH MEADE SD TRAINED SPOTTER
JUST UNDER GOLF BALL SIZED HAIL
&&
EAGANLocal storm report, Jul 11, 3:29 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 NNE BOX ELDER 44.14N 103.06W
07/11/2017 E0.75 INCH PENNINGTON SD PUBLIC
&&
EAGANLocal storm report, Jul 11, 3:38 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 7 NNE ELLSWORTH AFB 44.23N 103.04W
07/11/2017 E1.00 INCH MEADE SD NWS EMPLOYEE
&&
CALDERONLocal storm report, Jul 11, 3:39 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BLACKHAWK 44.15N 103.31W
07/11/2017 E0.75 INCH MEADE SD PUBLIC
&&
CALDERONSpecial weather statement, Jul 11, 3:42 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
342 PM MDT TUE JUL 11 2017
SDZ026-031-072-073-112215-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
342 PM MDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 415 PM MDT...
At 342 PM MDT, trained weather spotters reported a strong
thunderstorm over Rapid City, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black
Hawk, Summerset, and Rapid City Airport.
This Includes Interstate 90 in South Dakota between Mile Markers 51
and 67.
LAT...LON 4407 10335 4408 10336 4412 10337 4418 10335
4420 10303 4399 10308
TIME...MOT...LOC 2142Z 278DEG 20KT 4412 10327
EaganThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:37 PM MDT | Special Weather Statement | UNR | Harding | 38 min |
| Jul 10, 9:15 PM MDT | Special Weather Statement | UNR | Harding | 45 min |
| Jul 11, 3:44 AM MDT | Heat Advisory | UNR | Tripp | 14 hr |
| Jul 11, 2:28 PM MDT | Special Weather Statement | UNR | Pennington | 47 min |
| Jul 11, 2:51 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 38 min |
| Jul 11, 3:24 PM MDT | Special Weather Statement | UNR | Pennington | 51 min |
| Jul 11, 3:42 PM MDT | Special Weather Statement | UNR | Pennington | 33 min |
| Jul 11, 4:44 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Oglala Lakota, Pennington | 46 min |
| Jul 11, 5:25 PM MDT | Special Weather Statement | UNR | Jackson | 50 min |
| Jul 10, 8:35 PM MDT | Special Weather Statement | UNR | Campbell, Crook | 25 min |
| Jul 10, 8:58 PM MDT | Special Weather Statement | UNR | Campbell, Crook | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.